Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 124, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Nov 16, 2005, 2:53 AM EST for 5 counties in West Virginia. It was in force for 52 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 16, 2005, 2:53 AM EST (07:53 UTC)
- Expired
- Nov 16, 2005, 3:45 AM EST
- In force
- 52 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties Braxton County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Lewis County, WV
The radar
The Charleston,WV radar (KRLX), 127 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 16, 2:55 AM EST | TSTM WND DMG | Glenville, WV | 1 TREE DOWN |
| Nov 16, 3:10 AM EST | TSTM WND DMG | 5 E Glenville, WV | TREES DOWNED ON COUNTY ROUTE 13 NEAR SAND FORK. LARGE LIMBS DOWN MAKING THE ROAD IMPASSABLE ON COUNTY ROUTE 18 NEAR TROY |
| Nov 16, 3:10 AM EST | TSTM WND DMG | West Union, WV | TREES DOWNED ON COUNTY ROUTES 14, 17, AND 25 IN EASTERN HALF OF THE COUNTY |
| Nov 16, 3:30 AM EST | TSTM WND DMG | 2 Nw Burnsville, WV | TREE AND POWERLINES DOWNED ON COUNTY ROUTE 5. ANOTHER TREE DOWNED ON GRANNYS CREEK |
| Nov 16, 3:38 AM EST | TSTM WND DMG | Clarksburg, WV | LIGHT POLE DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 7.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 160754
SVRRLX
WVC007-017-021-033-041-160845-
/O.NEW.KRLX.SV.W.0124.051116T0753Z-051116T0845Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
253 AM EST WED NOV 16 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARRISON COUNTY IN WEST VIRGINIA
DODDRIDGE COUNTY IN WEST VIRGINIA
LEWIS COUNTY IN WEST VIRGINIA
GILMER COUNTY IN WEST VIRGINIA
BRAXTON COUNTY IN WEST VIRGINIA
* UNTIL 345 AM EST
* AT 250 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES SOUTHWEST OF WEST UNION TO GLENVILLE TO 19 MILES
SOUTHWEST OF GASSAWAY...AND WERE MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
GASSAWAY...
SALEM...
SUTTON...
JACKSON MILL...
WESTON...
STONEWALL JACKSON LAKE...
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3942 8025 3924 8018 3911 8025 3908 8032
3896 8032 3858 8064 3853 8074 3857 8079
3852 8088 3863 8099 3888 8088 3907 8089
3910 8081 3927 8090 3945 8062 3943 8054
3947 8048
$$
252 follow-up statements
000
WWUS51 KRLX 160819
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
317 AM EST WED NOV 16 2005
WVC017-021-160827-
/O.CAN.KRLX.SV.W.0124.000000T0000Z-051116T0845Z/
GILMER WV-DODDRIDGE WV-
317 AM EST WED NOV 16 2005
...THE SEVERE THUNDERSTORM WARNING FOR DODDRIDGE AND GILMER COUNTIES
IS CANCELLED...
THE THUNDERSTORMS HAVE MOVED EAST OF THE REGION...THEREFORE THE
SEVERE THUNDERSTORM WARNINGS FOR DODDRIDGE AND GILMER COUNTIES HAVE
BEEN CANCELLED.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3942 8025 3924 8018 3913 8024 3908 8032
3895 8033 3858 8065 3854 8074 3858 8079
3854 8088 3865 8098 3876 8091 3890 8060
3903 8072 3909 8072 3921 8052 3929 8060
3936 8053 3943 8053 3947 8048
$$
WVC007-033-041-160845-
/O.CON.KRLX.SV.W.0124.000000T0000Z-051116T0845Z/
BRAXTON WV-LEWIS WV-HARRISON WV-
317 AM EST WED NOV 16 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EST
FOR HARRISON...LEWIS AND BRAXTON COUNTIES...
AT 312 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF SALEM TO JACKSON MILL TO SUTTON...OR
ALONG A LINE EXTENDING FROM 9 MILES NORTH OF SALEM TO 7 MILES
NORTHWEST OF WESTON TO 20 MILES SOUTH OF GLENVILLE...MOVING NORTHEAST
AT 50 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAND
RUN...FLATWOODS...WEST MILFORD...WESTON...STONEWALL JACKSON LAKE...
JANE LEW...CLARKSBURG...LUMBERPORT...NUTTER FORT...DESPARD...LOST
CREEK...STONEWOOD...SHINNSTON...ANMOORE...ENTERPRISE AND BRIDGEPORT.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3942 8025 3924 8018 3913 8024 3908 8032
3895 8033 3858 8065 3854 8074 3858 8079
3854 8088 3865 8098 3876 8091 3890 8060
3903 8072 3909 8072 3921 8052 3929 8060
3936 8053 3943 8053 3947 8048
$$000
WWUS51 KRLX 160846
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
345 AM EST WED NOV 16 2005
WVC007-033-041-160855-
/O.EXP.KRLX.SV.W.0124.000000T0000Z-051116T0845Z/
BRAXTON WV-LEWIS WV-HARRISON WV-
345 AM EST WED NOV 16 2005
...THE SEVERE THUNDERSTORM WARNING FOR HARRISON...LEWIS AND BRAXTON
COUNTIES EXPIRES AT 345 AM EST...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3942 8025 3924 8018 3913 8024 3908 8032
3895 8033 3858 8065 3854 8074 3858 8079
3854 8088 3865 8098 3876 8091 3890 8060
3903 8072 3909 8072 3921 8052 3929 8060
3936 8053 3943 8053 3947 8048
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 16, 2:45 AM EST, 8 minutes earlier.
Area forecast discussion, Nov 16, 2:45 AM EST, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 245 AM EST WED NOV 16 2005 .SHORT TERM (TODAY)... AT THIS HOUR...THE COLD FRONT HAS PASSED OVER COLUMBUS. THIS IS NOTICEABLE ON THE RADAR AS A VERY THIN LINE BEHIND THE BULK OF PRECIPITATION. MUCH OF THE RAIN WILL BE ACROSS OUR EASTERN CWA AT 12Z...SO HAVE KEPT THE HIGH POPS THERE. THUNDERSTORM ACTIVITY HAS REMAINED AT A MINIMUM...AND AS THE START OF THE PRECIPITATION BAND CROSSES OUR CWA THE CHANCE OF THUNDERSTORMS CONTINUES TO DECREASE. HOWEVER...WIND GUSTS WILL REMAIN THROUGH THE AFTERNOON HOURS...AS HAS BEEN NOTED BEHIND THE FRONT OVERNIGHT...WITH GUSTS AROUND 25 COMMON. OUR TEMPERATURES WILL BEGIN TO SLOWLY FALL AFTER THE COLD FRONT CROSSES. THE FRONT IS TIMED TO PASS INTO WV SHORTLY AFTER 09Z...AND THEN EXIT OUR CWA TO THE EAST JUST AFTER 14Z. && .PREVIOUS DISCUSSION... (ISSUED 1250 AM EST WED NOV 16 2005) AVIATION... CONTINUE TO SLIDE PRECIPITATION ACROSS THE CWA...SLOWLY GOING TO MVFR NEAR DAWN. THUNDERSTORMS HAVE HAD A HARD TIME REMAINING ACROSS OUR REGION...BUT MODERATE TO HEAVY RAIN CONTINUES. WIND GUSTS AROUND 20 TO 25 KTS WILL ALSO REMAIN THROUGH THE AFTERNOON PERIOD. PREVIOUS DISCUSSION... (ISSUED 621 PM EST TUE NOV 15 2005) SHORT TERM (REST OF TODAY)... HAVE UPDATED THE ZFP EARLIER THIS EVENING...TO SLOW DOWN THE SHOWERS AND THUNDERSTORMS OUT AHEAD OF THE COLD FRONT. THIS LATEST UPDATE IS TO INCLUDE THE TORNADO WATCH FOR OUR WESTERN CWA UNTIL 05Z...MIDNIGHT. PREVIOUS DISCUSSION... (ISSUED 327 PM EST TUE NOV 15 2005) SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)... LATEST SATELLITE IMAGERY SHOWS PARTLY TO MOSTLY CLOUDY SKIES WITH WIDELY SCATTERED SHOWERS ACROSS THE AREA. COMBINATION OF SUNSHINE AND GUSTY SOUTHWEST WINDS HAVE RESULTED IN TEMPERATURES WARMING WELL ABOVE NORMAL. AS OF 1 PM...KBKW HAD ALREADY SET A NEW RECORD HIGH TEMPERATURE FOR THE DATE. THE LATEST WEATHER MAP SHOWS AN AREA OF LOW PRESSURE NEAR KSTL WITH A COLD FRONT EXTENDING SOUTH INTO TEXAS. THE LOW IS EXPECTED TO MOVE NORTH AND AS IT DOES...THE COLD FRONT IS EXPECTED TO RACE EAST. CURRENT THINKING IS THAT THE FRONT SHOULD PUSH INTO SOUTHEAST OHIO AND NORTHEAST KENTUCKY JUST AFTER MIDNIGHT AND THEN PUSH EAST OF THE AREA WEDNESDAY MORNING. THE SHOWERS AND THUNDERSTORMS...WHICH ARE CURRENTLY MOVING ACROSS MID-MISSISSIPPI VALLEY...SHOULD CONTINUE MOVING NORTHEAST. DYNAMICS ASSOCIATED WITH THIS SYSTEM ARE QUITE IMPRESSIVE. HOWEVER... INSTABILITY WILL BE MARGINAL. WHILE SOME OF THE STORMS WILL BE QUITE STRONG...EXPECT BEST SEVERE THREAT WILL REMAIN WEST OF OUR AREA. ON WEDNESDAY...RAIN SHOWERS WILL CONTINUE AS THE SYSTEM MOVES SLOWLY EAST...TURNING INTO SNOW SHOWERS OVER THE HIGHEST MOUNTAINS...WITH MIXED PRECIP EVERYWHERE ELSE WEDNESDAY NIGHT...THEN TURNING INTO JUST SNOW OR FLURRIES OVERNIGHT. TEMPERATURES WILL COOL DOWN QUICKLY INTO THE 40S BEHIND THE FRONT...AND REMAIN STEADY THROUGH WEDNESDAY AFTERNOON. NAM AND GFS SHOW DESCENT COLD ADVECTION AT H85 WITH TEMPS IN THE -8 TO -10C BY THURSDAY NIGHT. THEREFORE...KEPT LOWS BELOW ABOUT 7 DEGREES BELOW FREEZING...EVEN COLDER AT HIGHER ELEVATIONS. DRY WEATHER SHOULD PREVAIL THURSDAY AS HIGH PRESSURE BUILDS INTO THE REGION CLEARING THE SKIES BY THURSDAY EVENING. PREVIOUS DISCUSSION... (ISSUED 209 PM EST TUE NOV 15 2005) LONG TERM (FRIDAY THROUGH TUESDAY)... AS SHOWN BY ALL THE MODELS...THE PATTERN OF AN AMPLIFYING LONG WAVE TROUGH OVER THE EASTERN U.S. CONTINUES THIS PERIOD. THIS WILL GENERALLY KEEP TEMPERATURES WELL BELOW NORMAL AS SHORT WAVES ROTATING AROUND THE UPPER TROUGH BRING REINFORCING SHOTS OF COLD AIR ACROSS THE REGION. WHILE TIMING OF THESE FAST MOVING SHORT WAVES IS DIFFICULT IN THIS PATTERN...IT APPEARS ONE SIGNIFICANT COLD FRONT COMES ACROSS SUNDAY AND ANOTHER BY LATER TUESDAY. EXCEPT FOR SUNDAY...LOW LEVEL TRAJECTORIES ARE NOT IDEAL FOR SIGNIFICANT SHOWERS IN THIS PATTERN. THE BEST CHANCE FOR PRECIPITATION THIS PERIOD WILL SUNDAY...AND MAINLY IN THE MOUNTAINS AS SNOW SHOWERS. THE GENERAL THEME WILL BE THE COLD TEMPERATURES...WITH HIGHS GENERALLY IN THE 40S AND LOWS IN THE 20S FOR THE LOWLANDS...COLDER IN THE MOUNTAINS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && AVIATION...KF
Hazardous weather outlook, Nov 15, 4:35 AM EST, 22 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 435 AM EST TUE NOV 15 2005 VAZ003-004-WVZ015-016-018>020-024>040-046-047-160945- DICKENSON-BUCHANAN-KANAWHA-ROANE-CALHOUN-RITCHIE-DODDRIDGE-MINGO- LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- POCAHONTAS-RANDOLPH- 435 AM EST TUE NOV 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-017- 160945- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-WIRT- 435 AM EST TUE NOV 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Nov 16, 2:18 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 218 AM EST WED NOV 16 2005 WVZ016-018-027-160930- ROANE-CALHOUN-CLAY- INCLUDING THE CITIES OF...SPENCER...GRANTSVILLE...CLAY 218 AM EST WED NOV 16 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... WIND GUSTS OF 45 MPH ARE POSSIBLE IN ROANE...CALHOUN...AND CLAY COUNTIES. AT 215 AM...A LINE OF SHOWERS WAS MOVING EASTWARD ACROSS ROANE...CALHOUN...AND CLAY COUNTIES. THIS LINE OF SHOWERS WAS CAPABLE OF PRODUCING WIND GUSTS OF UP TO 45 MPH. MOTORISTS SHOULD BE ESPECIALLY CAUTIOUS FOR THE POSSIBILITY OF SMALL LIMBS OR DEBRIS ON ROADWAYS.
Special weather statement, Nov 16, 2:37 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 237 AM EST WED NOV 16 2005 WVZ019-027>029-160845- RITCHIE-CLAY-BRAXTON-GILMER- INCLUDING THE CITIES OF...HARRISVILLE...PENNSBORO...CLAY... SUTTON...GASSAWAY...BURNSVILLE...GLENVILLE 237 AM EST WED NOV 16 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... WIND GUSTS OF 50 MPH ARE POSSIBLE IN EASTERN RITCHIE...GILMER...BRAXTON... AND CLAY COUNTIES. AT 235 AM...A LINE OF SHOWERS WAS MOVING EASTWARD ACROSS EASTERN RITCHIE...GILMER...BRAXTON...AND CLAY COUNTIES. THIS LINE OF SHOWERS WAS CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH. MOTORISTS SHOULD BE ESPECIALLY CAUTIOUS FOR THE POSSIBILITY OF SMALL LIMBS OR DEBRIS ON ROADWAYS.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 3:40 AM EST | Severe Thunderstorm Warning | RLX | Taylor | 20 min |
| Nov 16, 4:54 AM EST | Severe Thunderstorm Warning | RLX | Raleigh | 36 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.